From Our 2009 Archives
Statins May Cause Muscle Damage in Some Patients
Latest Cholesterol News
MONDAY, July 6 (HealthDay News) -- Statins, medications widely used to lower cholesterol, may cause structural damage to the muscles of people experiencing muscle aches and weakness, a new study has found.
The damage may occur even when tests for a protein thought to signal injury are normal, and may persist even after statin use is halted, according to the study in the July 7 issue of the Canadian Medical Association Journal.
The researchers stressed that people not experiencing significant pain had no cause for alarm and should continue taking the medicine.
In the study, researchers biopsied leg muscle tissue from 83 patients: 44 were taking statins and had serious and persistent muscle pain; 19 were taking statins and had no myopathy, and 20 had never taken statins or suffered myopathy.
Of the 44 with myopathy, 29 were still taking a statin at the time of the biopsy, while 15 had discontinued their use for at least three weeks.
Biopsies showed that 25 of the 44 with myopathy had muscle damage, defined as injury to 2 percent or more of the muscle fibers.
Yet only one patient showed elevated levels of creatine phosphokinase (CPK), an enzyme expressed inside skeletal muscle cells, said study co-author Dr. Richard Karas, director of preventive cardiology at Tufts Medical Center in Boston.
Elevated levels of CPK in the blood can mean the enzyme is leaking out of the muscle cells, indicating muscle damage.
"This paper is challenging the dogma that if the CPK level is low, it rules out the possibility of muscle damage," Karas said. "You can have microscopic muscle damage and the level of CPK can still be normal."
The researchers also found that most participants showed signs of muscle injury even after they'd stopped taking statins.
"Although in clinical practice, the majority of patients with muscle symptoms improve rapidly after cessation of therapy, our findings support that a subgroup of patients appears to be more susceptible to statin-associated myotoxicity, suffering persistent structural injury," said senior study author Dr. Annette Draeger of the University of Bern, Switzerland.
A study presented in September at the American Physiological Society meeting found that statins may hinder the body's ability to repair muscles. Muscle cells exposed to increasing doses of simvastatin (Zocor) showed less ability to multiply and, therefore, heal and regenerate.
Over the past decade, statins have become the best-selling drug in America, accounting for $14.5 billion in sales in 2008. The drugs, which work in the liver to prevent the formation of cholesterol, are used in the prevention of coronary artery disease.
In the new study, 41 percent of those experiencing myopathy were taking simvastatin (Zocor); 31 percent were taking pravastatin (Pravachol); 17 percent were taking atorvastatin (Lipitor); 7 percent were taking fluvastatin (Lescol), and 3 percent were taking rosuvastatin (Crestor).
The study participants were experiencing pain severe enough to interfere with daily tasks and exercise.
The authors note that the sample size was too small to determine if one drug was associated with increased complaints of muscle pain or damage.
American Heart Association spokesman Dr. Roger Blumenthal said studies such as this may help doctors learn why some people develop statin-related side effects while others don't.
In the study, the researchers noted that expression of ryanodine receptor 3 was heightened in those with structural muscle damage, offering a clue to the genetic underpinnings for those who suffer statin-related side effects.
"It's a very interesting study," said Blumenthal, director of the Johns Hopkins Ciccarone Preventive Cardiology Center in Baltimore. "This whole issue of why about one in 50 people on statins gets recurrent or severe muscle pain is very frustrating for physicians."
Known risk factors for muscle pain include old age, high doses of statins, exercising vigorously while on statins and certain medications, including warfarin (Coumadin), cancer drugs, oral medications for fungal disorders and certain antibiotics, which interfere with the removal of statins from the body.
SOURCES: Richard Karas, M.D., director, preventive cardiology, Tufts Medical Center, Boston, Mass.; Roger Blumenthal, M.D., American Heart Association spokesman and director, Johns Hopkins Ciccarone Preventive Cardiology Center, Baltimore; July 7, 2009, Canadian Medical Association Journal
Copyright © 2009 ScoutNews, LLC. All rights reserved.
- Allergic Skin Disorders
- Bacterial Skin Diseases
- Bites and Infestations
- Diseases of Pigment
- Fungal Skin Diseases
- Medical Anatomy and Illustrations
- Noncancerous, Precancerous & Cancerous Tumors
- Oral Health Conditions
- Papules, Scales, Plaques and Eruptions
- Scalp, Hair and Nails
- Sexually Transmitted Diseases (STDs)
- Vascular, Lymphatic and Systemic Conditions
- Viral Skin Diseases
- Additional Skin Conditions